Thunderstorm Wind, Banner
- When
- June 22, 11:26 PM MST
- Where
- Banner County, 6 mi SE of Harrisburg
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.489, -103.668
A line of thunderstorms produced strong winds and some hail across parts of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A line of thunderstorms produced strong winds and some hail across parts of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 8:33 PM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 933 PM MDT MON JUN 22 2009 .UPDATE...TONIGHT... MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL. BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR ADJUSTMENTS BASED ON CURRENT TRENDS. && .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL WAIT FOR CONSISTENCY. && .AVIATION... MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND AREAS TO THE EAST. && .FIRE WEATHER... TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CARPENTER LONG TERM...RE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1204 AM MDT TUE JUN 23 2009 NEZ001>003-019>021-054-055-WYZ059>070-240615- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1204 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT AREAS OF THUNDERSTORMS WITH HEAVY RAINFALL...LARGE HAIL AND STRONG WINDS WILL CONTINUE TO BE POSSIBLE OVERNIGHT EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING. STORMS FORMING IN SOUTHEAST WYOMING WILL SLOWLY MOVE NORTHEAST INTO THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST NUMBER OF STORMS DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OBSERVED...ALONG WITH STRONG WIND OR RAINFALL AMOUNTS OVERNIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CARPENTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 928 PM MDT MON JUN 22 2009 NEZ001>003-WYZ068-230415- BOX BUTTE-DAWES-GOSHEN-SIOUX- 928 PM MDT MON JUN 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN BOX BUTTE...SOUTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 1015 PM MDT... AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF MOUNT EDNA...OR 15 MILES NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BRIEF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL ALSO OCCUR WITH THIS STORM. KMD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1018 PM MDT MON JUN 22 2009 NEZ020-054-WYZ069-070-230530- BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS- 1018 PM MDT MON JUN 22 2009 ...STRONG THUNDERSTORMS IN FAR SOUTHEAST WYOMING AND THE SOUTHWEST PART OF THE PANHANDLE THROUGH 1130 PM... AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BAND OF MODERATE TO STRONG THUNDERSTORMS FROM ABOUT 10 MILES SOUTH OF CHEYENNE NORTHEAST TO JUST SOUTH OF ALBIN. THE STORMS WERE MOVING NORTHEAST AT 15 TO 20 MPH. HEAVY RAIN...SMALL HAIL AND LOTS OF LIGHTNING WILL OCCUR AS THESE STORMS MOVE THROUGH EASTERN LARAMIE COUNTY WYOMING INTO SOUTHWEST BANNER AND NORTHWEST KIMBALL COUNTIES NEBRASKA THROUGH 1130 PM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 358 AND 402. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 10. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 18.
The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 06:25 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts from 60 to 70 mph eastimated over southern Box Butte county with a peak gust of 81 mph at the Alliance airport.
Thunderstorm winds measured at 60 mph with estimated gusts by public up to 80 mph damaged trees.
Strong wind gusts recorded at the Chadron airport with a roof blown off a renovated 2 story barn near Whitney Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167483, 167486, 167484, 167487, 167488, 167489.